Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Indianapolis, IN

July 8, 2001Johnson County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 11:08 AM EST for Johnson County, Shelby County, Indiana. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 11:08 AM EST (16:08 UTC)
Expired
Jul 8, 2001, 11:45 AM EST
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

Counties Johnson County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 36 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:30 AM ESTThunderstorm Wind 50 EShelbyville, IN
Jul 8, 11:35 AM ESTThunderstorm Wind 50 ERocklane, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:30 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 081609
SVRIND

INC081-145-081645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1108 AM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN CENTRAL INDIANA
  SHELBY COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SHELBYVILLE

* UNTIL 1145 AM EST

* AT 1107 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAIRLAND...OR ABOUT 11 MILES NORTHWEST OF
  SHELBYVILLE...MOVING SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELBYVILLE AT 1120 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPOR9T TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
$$

LAT...LON 3936 8587 3949 8601 3963 8609 3963 8596
          3970 8595 3970 8587 3952 8565 3936 8565

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:55 AM EST, 8 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 2:55 AM EST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST SUN JUL 8 2001

...HEAT ADVISORY TODAY...

A HEAT ADVISORY WILL BE ISSUED FOR THE SOUTHWEST PART OF THE
FORECAST AREA TODAY. HEAT INDEXES SHOULD REACH AROUND 105 THIS
AFTERNOON.

A WEAK COLD FRONT WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS
MORNING. HIGH PRESSURE WAS OVER THE SOUTHEAST STATES. AN UPPER LEVEL
HIGH PRESSURE REMAINED OVER THE SOUTHERN PLAINS STATES. UPPER SHORT
WAVE TROUGHS WERE OVER NORTHWEST OHIO AND THE DAKOTAS. THUNDERSTORMS
HAD MOVED EAST OF INDIANA. SKIES WERE PARTLY CLOUDY OVER THE
FORECAST AREA.

HOT AND HUMID FOR THE AREA TODAY. 850 MB TEMPERATURES WILL BE AROUND
20C TODAY. HIGH SURFACE DEW POINTS WILL MAKE THE AIR QUITE
UNSTABLE... HOWEVER WARM MID LEVELS SHOULD LIMIT THUNDERSTORM
DEVELOPMENT. WILL KEEP A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON.

MODELS MOVE THE DAKOTAS UPPER SHORT WAVE SOUTHEAST TODAY AND
TONIGHT. AVN MAINTAINS IT BEST. THUNDERSTORMS WILL BE LIKELY OVER
THE AREA TONIGHT. DAMAGING THUNDERSTORM WINDS ARE POSSIBLE DUE TO
FAVORABLE WIND PROFILE AND HIGH SURFACE DEW POINTS. COULD STILL BE
SOME THUNDERSTORMS MONDAY WHEN THE WEAK COLD FRONT MOVES OVER THE
AREA. TEMPERATURES AND DEW POINTS SHOULD BE A BIT LOWER TOMORROW. A
HEAT ADVISORY SHOULD NOT BE NECESSARY TOMORROW.

WILL GO WITH THE HOTTER MAV TEMPERATURES TODAY. THEY BETTER FIT
YESTERDAYS UPSTREAM HIGHS. TONIGHTS AND TOMORROWS FWC AND MAV
GUIDANCE LOOK GOOD.

.IND...HEAT ADVISORY SOUTHWEST PART OF FORECAST AREA TODAY.
DS

In the hours before

Special weather statement, Jul 8, 5:58 AM EST, 5 hours 10 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 AM EST SUN JUL 8 2001

...TODAY IS GOING TO BE HOT AND HUMID...

A HEAT ADVISORY IS IN EFFECT TODAY FOR VIGO...CLAY...SULLIVAN...
GREENE...KNOX...DAVIESS AND MARTIN COUNTIES.

TEMPERATURES WILL RISE INTO THE MID 90S OVER THE ADVISORY AREA
THIS AFTERNOON. HEAT INDEXES WILL REACH 105 TO 110. THE REST OF
CENTRAL INDIANA WILL HAVE HIGH TEMPERATURES AROUND 90 DEGREES...AND
HEAT INDEXES UP TO 100 TO 105. THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...SO SOME AREAS COULD COOL DOWN A BIT BUT STAY HUMID.
DEW POINTS WILL BE IN THE MID 70S.

EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...
AND WEARING LIGHT-COLORED CLOTHING.  IF POSSIBLE...SPEND TIME IN AIR
CONDITIONED FACILITIES.
Special weather statement, Jul 8, 9:56 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 AM EST SUN JUL 8 2001

INZ035-036-043-044-081530-
FOUNTAIN-MONTGOMERY-PARKE-VERMILLION-
956 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS EXTENDED BETWEEN
LAFAYETTE AND VEEDERSBURG OF NORTH CENTRAL INDIANA. MOVEMENT WAS TO
THE SOUTHEAST AT 35 MPH...AND WILL MOVE INTO THE CRAWFORDSVILLE
AND FRANKFORT AREAS BETWEEN 10 AND 1015 AM EST. SOME OF THESE STORMS
MAY PRODUCE HEAVY RAINFALL AND DANGEROUS LIGHTNING AND LARGE
HAIL.

INZ028-029-081530-
TIPPECANOE-WARREN-
956 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE LAFAYETTE
AND ATTICA AREAS OF WEST CENTRAL INDIANA THROUGH 11 AM EST. SOME OF
TZHESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Special weather statement, Jul 8, 10:21 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1021 AM EST SUN JUL 8 2001

INZ035-036-043>045-081600-
FOUNTAIN-MONTGOMERY-PARKE-PUTNAM-VERMILLION-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE
VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 11 AM EST...AND SPREAD
INTO THE CLINTON...ROCKVILLE AND GREENCASTLE AREAS BETWEEN 1030
AND 11 AM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 35
MPH. SOME STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL.

INZ028>030-081600-
CLINTON-TIPPECANOE-WARREN-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH 11 AM EST. SOME OF THESE
STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...STRONG
GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.

INZ037-039-046-047-054-081600-
BOONE-HAMILTON-HENDRICKS-MARION-MORGAN-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE INDIANAPOLIS...
BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF CENTRAL INDIANA
BETWEEN 1015 AND 1030 AM EST...AND CONTINUE INTO MID DAY. SOME OF
THESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Local storm report, Jul 8, 10:57 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 AM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 AM    PLAINFIELD                IN   60 MPH TSTM GUST
07/08/01   HENDRICKS                      ESTIMATED BY OFF-DUTY
                                          NWS EMPLOYEE
Special weather statement, Jul 8, 11:06 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1106 AM EST SUN JUL 8 2001

INZ035-036-043>045-051>053-081700-
CLAY-FOUNTAIN-MONTGOMERY-OWEN-PARKE-PUTNAM-VERMILLION-VIGO-
1106 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE
VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 1230 PM EST...AND
SPREAD INTO THE TERRE HAUTE...BRAZIL AND SPENCER AREAS BETWEEN
ELEVEN FIFTEEN AND ELEVEN FORTY FIVE AM EST. MOVEMENT OF THE STORMS
WAS TO THE SOUTHEAST AT 35 MPH. SOME STORMS MAY PRODUCE HEAVY
RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS
LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL.

INZ028>030-081700-
CLINTON-TIPPECANOE-WARREN-
1106 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH THE NOON HOUR.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING
OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.

INZ037-039-040-046>048-054>057-062>065-081700-
BARTHOLOMEW-BOONE-BROWN-DECATUR-HAMILTON-HANCOCK-HENDRICKS-JOHNSON-
MADISON-MARION-MONROE-MORGAN-RUSH-SHELBY-
1106 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
INDIANAPOLIS...BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF
CENTRAL INDIANA THROUGH THE NOON HOUR...AND INTO THE
BLOOMINGTON...NASHVILLE...COLUMBUS AND SHELBYVILLE AREAS
BETWEEN 1115 AND 1145 AM EST...AND CONTINUE THROUGH MID DAY.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING
OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Local storm report, Jul 8, 11:07 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1107 AM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    INDIANAPOLIS              IN   WIND DAMAGE
07/08/01   MARION                         REPORTED BY PUBLIC.
                                          WINDOWS BLOWN OUT OF A
                                          CHURCH AT 401 N.?
                                          DELAWARE.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:32 AM ESTSevere Thunderstorm WarningINDDecatur, Rush43 min
Jul 8, 4:01 PM ESTSevere Thunderstorm WarningINDFountain, Warren29 min
Jul 8, 4:18 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion27 min
Jul 8, 4:36 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe39 min
Jul 8, 4:48 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke42 min
Jul 8, 5:02 PM ESTSevere Thunderstorm WarningINDBoone, Clinton43 min
Jul 8, 5:10 PM ESTSevere Thunderstorm WarningINDHoward, Tipton35 min
Jul 8, 5:16 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam44 min
Jul 8, 5:24 PM ESTSevere Thunderstorm WarningINDHamilton, Marion41 min
Jul 8, 5:30 PM ESTSevere Thunderstorm WarningINDDelaware, Madison45 min
Jul 8, 5:36 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan34 min
Jul 8, 5:43 PM ESTSevere Thunderstorm WarningINDHancock, Shelby47 min
Jul 8, 5:48 PM ESTSevere Thunderstorm WarningINDDelaware, Henry42 min
Jul 8, 6:04 PM ESTSevere Thunderstorm WarningINDRush36 min
Jul 8, 6:13 PM ESTSevere Thunderstorm WarningINDRandolph42 min
Jul 8, 6:19 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur36 min
Jul 8, 6:52 PM ESTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.